Illinois, 2008

High Wind in Illinois, March 31, 2008

March 31, 2008 · NWS ILX · 1 event in 1 county or zone

A deepening area of low pressure produced strong winds across portions of central Illinois during the afternoon hours of the 31st. The gusty winds were enhanced by showers over McLean county, producing minor wind damage to several outbuildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure produced strong winds across portions of central Illinois during the afternoon hours of the 31st. The gusty winds were enhanced by showers over McLean county, producing minor wind damage to several outbuildings. In addition, several semi trailers were blown off the highway and rolled over. The highest measured wind gust was 62 miles per hour at the Central Illinois Regional Airport in Bloomington, but several other reports of wind gusts between 50 and 60 miles per hour were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 1:08 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 1:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT MON MAR 31 2008

.DISCUSSION...
ISSUED 145 PM CDT MON MAR 31 2008

TIMING OF COLD FRONT AND SEVERE THREAT ACRS THE FORECAST AREA THIS
EVE THE MAIN FORECAST CHALLENGE...AT LEAST IN THE SHORT TERM. OUR
NEXT CONCERN WILL BE WITH ANOTHER STORM SYSTEM FOR LATE WED THRU
FRI MORNING AND ITS MAIN AFFECT ON OUR AREA.

LATEST SFC ANALYSIS HAS LOW PRESSURE SOUTH OF DES MOINES EARLY THIS
AFTERNOON WITH A COLD FRONT TRAILING SOUTH FROM THE LOW OVR WRN MO.
MORNING CONVECTION ACRS CNTRL IL HAS SHIFT NORTH WITH THE WARM
FRONT WHILE A SECONDARY COMPLEX OF STORMS WAS TRACKING ACRS SOUTH
CENTRL MO HEADING FOR THE SOUTHERN THIRD OF OUR FCST AREA. THE MCV
THAT IS ASSOCIATED WITH THIS COMPLEX HAS PRODUCED SOME INTENSE SURFACE
WIND GUSTS OVR NE MO AND WRN MO. THE NWRN FRINGES OF THE MCV HAS
EFFECTIVELY SCOURED OUT THE LOWER CLOUDS WITH SUNSHINE INCREASING
IN COVERAGE ACRS NW AND NORTH CNTRL MO EARLY THIS AFTN WITH SURFACE
BASE CAPES INCREASING AGAIN IN THIS AREA WHICH IS JUST AHEAD OF THE
STRONG COLD FRONT.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
COLD FRONT IS FORECAST TO RACE ACRS CNTRL IL THIS EVENING AND BE
EAST OF THE STATE LINE BETWEEN 06Z AND 09Z. AS STATED YESTERDAY
IT APPEARS MORE OF A LOW CAPE HIGH SHEAR EVENT LATE THIS AFTN AND
EVENING WITH EMBEDDED HP SUPERCELLS AND AN ATTENDANT LARGE HAIL
AND WIND DAMAGE THREAT...WITH ISOLATED TORNADOES GIVEN THE LARGE
0-3KM HELICITY VALUES. AS THE SFC LOW SHIFTS INTO NW IL...LOW LVL
WINDS MAY BACK ENOUGH ACRS OUR FAR NW COUNTIES TO ENHANCE THE TOR
THREAT FOR A BRIEF TIME THIS EVENING...OTHERWISE IT APPEARS THAT
THE CONVECTIVE MODE WL TRANSLATE MORE INTO DAMAGING WIND THREAT
LATER THIS EVENING AS THE FRONT SHIFTS TO THE EAST. PRECIP WATER
VALUES IN THE 1 TO 1.25 INCH RANGE WILL CERTAINLY SUGGEST THE
THREAT FOR ADDL HEAVY RAINFALL...ESPECIALLY IN THE AREAS THAT
DONT NEED IT IN OUR SOUTHEAST. WL CONTINUE WITH THE FLASH FLOOD
WATCH IN THAT AREA THRU TONIGHT.

THE FRONT SHOULD BE PUSHING WELL EAST OF THE AREA TOMORROW MORNING
WITH ANY LINGERING POST FRONTAL SHOWERS JUST TO OUR EAST...FOLLOWED
BY GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES. HIGH PRESSURE
SHOULD THEN DOMINATE OUR WEATHER THROUGH MOST OF WEDNESDAY BEFORE
THE NEXT IN A SERIES OF STRONG SHORTWAVES STARTS TO AFFECT THE SRN
PLAINS AND MID MISSISSIPPI VALLEY STARTING WED NIGHT AND CONTINUING
INTO AT LEAST THURSDAY NIGHT. MODELS HAVE CONTINUED TO SHOW A
SLOWER AND MORE SOUTHERN TRACK WITH THIS SYSTEM WITH THE HEAVIEST RAINS
EXPECTED ACRS THE INTERSTATE 70 CORRIDOR. THE LATEST ECMWF CONTINUES
WITH THIS TREND WITH THE SFC LOW TRACKING SOUTH OF OUR CWA THURSDAY
AND THURSDAY NIGHT WITH MOST OF OUR AREA EXPERIENCING COOL EASTERLY
FLOW AND PERIODS OF SHOWERS WITH THE MAIN CONVECTIVE THREAT ACRS THE
SOUTHEAST THIRD OF THE AREA.

LONG TERM...FRIDAY THROUGH MONDAY
MODELS NOT DEVIATING MUCH FROM PREVIOUS RUNS IN DEPICTING A VERY
ACTIVE FLOW PATTERN ACRS THE LOWER 48 THRU THE PERIOD. A RATHER
STRONG UPPER LOW DROPS IS FORECAST TO MOVE SOUTH TO NEAR HUDSON
BAY EFFECTIVELY KEEPING THE STRONGER FLOW/STORM TRACK OVR THE SRN
PLAINS AND MIDWEST. STORMS PUSHING IN FRM THE WEST WL DIG INTO THE
SRN ROCKIES AND PLAINS AND TURN EAST NORTHEAST INTO THE OHIO RIVER
VALLEY. THIS SHOULD CONTINUE TO OCCUR ABOUT EVERY 2 TO 3 DAYS...BRINGING
ADDL RAIN CHANCES TO THE AREA. SHOWER CHANCES WILL HOLD THRU AT LEAST
THE FIRST HALF OF FRIDAY WITH SLIGHT CHANCE POPS ADDED FOR SUNDAY
AND MONDAY AS ANOTHER DISTURBANCE MOVES OUT FROM THE SRN PLAINS AND
BEGINS TO AFFECT THE REGION WITH MORE RAINFALL.

SMITH
&&

.AVIATION...
ISSUED 1252 PM CDT MON MAR 31 2008
WIDESPREAD IFR/LIFR CIGS SLOWLY PUSHING NORTHWARD TOWARDS THE WARM
FRONT THIS AFTERNOON...BUT SURE IS TAKING ITS TIME. OVERALL EXPECT
PREVAILING CONDITIONS TO SLOWLY IMPROVE TO MVFR FOR SPI/DEC/CMI...
LIKELY HOLDING ONTO THE LOWER CIGS/VISBYS AT PIA AND ESPECIALLY
BMI GIVEN ITS NORMAL TENDENCIES. HOWEVER... SCATTERED CONVECTION
LOOKS TO CONTINUE TO BE AN ISSUE THROUGH EARLY THIS AFTERNOON FOR
ALL SITES... WHICH COULD BRING TEMPO CONDITIONS INTO THE VFR RANGE
AGAIN.

MCV MOVING INTO W/C ILLINOIS WILL TRACK ACROSS THE AREA...
BRINGING MORE PROLONGED PERIODS OF SHRA/TSRA TO AREAS SOUTH OF THE
ILLINOIS RIVER. THINK THIS WILL HELP TO CLEAR OUT SOME OF THE
LOWER VISBYS AND CIGS LATER THIS AFTERNOON... BUT ANOTHER ROUND OF
THUNDERSTORMS LIKELY TO MOVE THROUGH WITH COLD FROPA TONIGHT.

CONDITIONS SHOULD IMPROVE BY MORNING...BUT EXPECT DIURNAL CU AND
SCU TO DEVELOP BY LATE MORNING ACROSS THE NORTHERN
TERMINALS...WITH BASES STARTING OUT IN THE MVFR RANGE...MIXING
ABOVE 3KFT BY AFTERNOON.

HARDIMAN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ052-054>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Mar 31, 2:41 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT MON MAR 31 2008

ILZ027>031-036>038-040-041-011100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
341 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AGAIN
TONIGHT AHEAD OF A COLD FRONT...CURRENTLY OVER CENTRAL IOWA AND
WESTERN MISSOURI. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY THREAT.  THE THREAT
FOR SEVERE WEATHER WILL END AS THE COLD FRONT EXITS ILLINOIS IN
THE MIDNIGHT TO 4 AM TIME FRAME.

GUSTY WINDS OF 30 TO 40 MPH WILL ALSO BE POSSIBLE THIS
EVENING...EVEN AWAY FROM STRONGER STORMS.

PORTIONS OF THE ILLINOIS RIVER REMAIN ABOVE FLOOD STAGE. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM PUSHES SOUTH OF THE REGION.
SEVERE WEATHER IS NOT ANTICIPATED WITH THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ROUGHLY FROM 600 PM
UNTIL MIDNIGHT.

ILZ042>051-053-011100-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
341 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA THIS EVENING...AND ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA LATER
TONIGHT. SOME OF THE STORMS LATER TONIGHT MAY APPROACH SEVERE
LIMITS... WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREAT.

GUSTY SOUTH TO SOUTHWEST WINDS OF 30 TO 45 MPH WILL ALSO BE
POSSIBLE TONIGHT...EVEN OUTSIDE OF THUNDERSTORMS.

THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT EXITS
ILLINOIS IN THE 11 PM TO 3 AM TIME FRAME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM PUSHES SOUTH OF THE REGION.
SEVERE WEATHER IS NOT ANTICIPATED WITH THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ROUGHLY FROM 600 PM
UNTIL MIDNIGHT.

ILZ052-054>057-061>063-066>068-071>073-011100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
341 PM CDT MON MAR 31 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS...WITH TORRENTIAL RAIN...WILL MOVE ACROSS
THE AREA TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS. THIS WILL RESULT IN THE
THREAT FOR LOCALIZED FLOODING.

IN ADDITION TO THE RAINFALL...A FEW STORMS MAY APPROACH SEVERE
LIMITS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MOST LIKELY
THREATS.

GUSTY WINDS OF 30 TO 40 MPH WILL ALSO BE POSSIBLE TONIGHT...EVEN
AWAY FROM STRONGER THUNDERSTORMS.

THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT
EXITS ILLINOIS IN THE MIDNIGHT TO 4 AM TIME FRAME.

SEVERAL AREA RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT
INTO THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES WELL SOUTH
OF THE AREA. AT THIS TIME...IT DOES NOT APPEAR AN ORGANIZED SEVERE
WEATHER THREAT WILL ACCOMPANY THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TONIGHT...ROUGHLY FROM 600 PM UNTIL 100
AM.

HARDIMAN

In the hours before

Special weather statement, Mar 31, 11:26 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1226 PM CDT MON MAR 31 2008

ILZ040-041-047>052-061-312000-
SCHUYLER-MASON-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-SHELBY-
INCLUDING THE CITIES OF...HAVANA...JACKSONVILLE...SPRINGFIELD...
TAYLORVILLE...SHELBYVILLE
1226 PM CDT MON MAR 31 2008

...LOCALIZED DAMAGING WIND GUSTS POSSIBLE EARLY THIS AFTERNOON...

THERE HAVE BEEN SEVERAL REPORTS OF LOCALIZED DAMAGING WINDS ACROSS
PARTS OF NORTH CENTRAL AND NORTHEAST MISSOURI LATE IN THE MORNING
INTO EARLY THIS AFTERNOON. ALTHOUGH THERE ARE SCATTERED SHOWERS
AND THUNDERSTORMS IN THE AREA...THESE LOCALIZED WINDS GUSTS WERE
NOT ASSOCIATED WITH ANY OF THE THUNDERSTORMS...BUT ARE BEING
PRODUCED BY AN INTENSIFYING AREA OF LOW PRESSURE ACROSS SOUTHERN
IOWA EARLY THIS AFTERNOON.

WIND GUSTS OF UP TO 55 MPH WILL BE POSSIBLE IN A FEW LOCATIONS
OVER SOUTH AND WEST CENTRAL ILLINOIS INTO THE MID AFTERNOON
HOURS...INCLUDING RUSHVILLE...JACKSONVILLE...SPRINGFIELD AND
TAYLORVILLE. PEOPLE SHOULD BE ALERT FOR RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND BE PREPARED FOR THE LOCALIZED STRONG
TO POSSIBLY DAMAGING WINDS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, McLean

When
March 31, 4:00 PM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88051.